Maryland, 2008

Hail and Damaging Wind in Maryland, June 23, 2008

June 23, 2008 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms produced large hail and damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced large hail and damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 23, 5:55 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 23, 5:55 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 PM EDT MON JUN 23 2008

.SYNOPSIS...
A COLD FRONT WILL GRADUALLY MOVE EAST ACROSS THE REGION TONIGHT...
THEN OFF THE COAST ON TUESDAY. WEAK HIGH PRESSURE WILL BUILD OVER
THE REGION WEDNESDAY...AND REMAIN IN PLACE THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LATEST CONDITIONS SHOW SPLIT PRECIP PATTERN AFFECTING MOST OF THE
AKQ CWA. UPPER TROUGH AXIS CURRENTLY ALIGNED FROM WRN PA SOUTHWARD
TO THE SOUTHERN APPALACHIANS. TWO MAIN VORTS ARE PRESENT...ONE
ACRS WV/PA KEEPING NUMEROUS TSTMS ACROSS NRN VA...AND BASED ON
TRENDS THESE LOOK TO STAY NORTH OF OUR AREA...PERHAPS CLIPPING
DORCHESTER/WICOMICO/OXB LATER THIS EVENING. FARTHER SW...A
SECONDARY WEAKER VORT MAX HAS ALLOWED FOR SOME SCTD TSTM
DEVELOPMENT OVER THE CAROLINAS...AND COMBINED W/ SOME LOW LVL
CONV/SEABREEZE BNDRYS MAY SEE SOME CONTD DEVELOPMENT INTO OUR FAR
SOUTHERN VA/NC ZONES LATER THIS EVENING.

OTHERWISE HAVE UPDATED THE FCST TO HAVE ONLY A SLIGHT CHANCE
(20%) OF TSTMS FOR AREAS IN BETWEEN (MOST OF VA).

OVERNIGHT...HAVE DIMINISHED RAIN CHCS IN ALL AREAS EXCEPT FOR THE
FAR SERN SECTIONS...WHERE WILL KEEP A SLIGHT CHC GOING AS THE WEAK
SHORTWAVE MOVES THROUGH.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
SHORT TERM MODELS CONTINUE IN DECENT AGREEMENT WITH RESPECT TO THE
MID LVL TROUGH AND SURFACE FRONT MOVING OFF THE MID ATLC COAST
DURING THE AM HOURS. BROAD-SCALE UPPER RIDGING AND SUBSEQUENT LOW-
MID TROPOSPHERIC SUBSIDENCE/DRYING WITH THE W/NW (DOWNSLOPE) LOW
LEVEL FLOW WILL MAKE FOR A DRY DAY FOR THE MAJORITY OF THE REGION.
THE ONLY PSBL EXCEPTION AT THIS POINT WOULD BE AREAS ALONG BAY/SEA
BREEZE BNDRYS W OF CHES BAY...WHERE CONVERGENCE IS ENHANCED DURING
A W/NW LLVL FLOW PATTERN. LLVL THERMODYNAMIC FIELDS ARE OBVIOUSLY
RATHER LOW WITH THE DRY ADVECTION...THUS FOR NOW HAVE KEPT POPS
BELOW 20%.

THE MAIN STORY TUE-THU WILL BE THE OVERALL DRY AIRMASS WITH THE
WESTERLY (ZONAL) FLOW ALOFT. UNFORTUNATELY...THIS PATTERN WILL NOT
HELP THE RAINFALL SHORTAGES OVER MUCH OF THE REGION (ESPECIALLY
OVER SERN VA AND NERN NC...WHERE WILDFIRES CONTINUE TO BURN).
MEANWHILE...850 MB TEMPS MODERATING INTO THE UPPER TEENS BY THU WILL
MAKE FOR MORE WIDESPREAD LOWER 90S ON WED AND LOW-MID 90S ON THU.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WITH WEAK FRONT XPCTD STILL XPCTD TO ARRIVE SOMETIME FRIDAY WL KEEP
CHC OF SHRA/TSRA IN THE FCST. DO NOT THINK ANY DEVELOPMENT TO BE
WIDESPREAD HERE AS INDICATED BY MDLS...MORE SO THE TYPICAL
SUMMERTIME CONVECTION SCATTERED VARIETY. ECMWF/GFS DIFFER WITH
TIMING/INTENSITY OF STORMS FOR SATURDAY INTO SUNDAY. ECMWF SHOWS NO
SIGNIFICANT PRECIP UNTIL SUNDAY/MONDAY...WHEREAS GFS IS MORE
PROGRESSIVE WITH SHORTWAVES TRIGGERING SHOWERS OFF AND ON SAT INTO
MONDAY. SORT OF BLENDED THE THOUGHTS AND INCLUDED AT LEAST SLIGHT
CHANCES FOR SHRA/TSRA SATURDAY INTO MONDAY MOSTLY FOR THE
AFTERNOON/EVENING SUMMER-STYLE THUNDERSTORMS. WL CONTINUE TO MONITOR
OVER THE NEXT SEVERAL DAYS FOR ANY SEVERE POTENTIAL. IN
GENERAL...HIGH TEMPS XPCTD TO BE IN THE U80S TO L90S AND LOWS IN THE
U60S TO L70S.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
WEAK TROF MOVG THRU SE VA WITH THE CONVECTION WELL AHEAD OF IT AN
OFSHORE...WINDS IN HAMPTON ROADS NE NC HAVE BECOME SW SO SMOKE IS
NOT AFFECTING ECG/PHF/ORF AT THIS TIME SO ALL LOCATIONS VFR. WITH
MID UPR LVL CLDS MOVING E STARTING TO SEE SOME CU DVLP...TIMING OF
SHWRS/TSRA DIFFICULT...HAVE CB IN SBY AND RIC THIS AFTN...MAY ADD TO
OTHERS LATER. MAIN VFR CONDS THRU EVE HOURS. AS WINDS WEAKEN
OVERNIGHT HAVE BROUGHT SMOKE INTO ORF/ECG WITH MVFR VIS ALSO MVFR
SBY FOR BR.

MORE OF THE SAME TUESDAY...WITH SCT AFTN T...AS SLOW MOVING BNDRY
FINALLY CLEARS OFFSHORE. SHOULD HAVE IMPROVING CONDITIONS LATER
TUESDAY INTO THURSDAY AS HIGH PRESSURE BUILDS INTO THE REGION FROM
THE W FOR MID TO LT WK.

&&

.MARINE...
DO NOT FORESEE ANY PRESSING ISSUES WITH RESPECT TO SCA WIND/SEAS
OVER THE NEXT FEW DAYS. THE ONLY CONCERN IS THE POTENTIAL FOR STRONG
STORMS CROSSING THE BAY/CSTL WATERS WHICH CUD PROMPT MARINE
STATEMENTS/WARNINGS ESPECIALLY IN THE SATURDAY/SUNDAY WIND AND SEAS
SHOULD NOT BE A WIDESPREAD ISSUE EXCEPT IN THE VICINITY OF ANY TSTMS
THAT MAY DEVELOP.

&&

.FIRE WEATHER...
ADDED AREAS OF SMOKE TO DOWNWIND LOCATIONS FROM THE SOUTH ONE
WILDFIRE TONIGHT (SUFFOLK/CHESAPEAKE)...AND THEN INTO
CAMDEN/CURRITUCK TUE AS WINDS SHIFT TO WNW.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...BKH/LKB
SHORT TERM...BKH
LONG TERM...ALS/KLL
AVIATION...CY
MARINE...KLL
FIRE WX...LKB
Hazardous weather outlook, Jun 23, 9:30 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 AM EDT MON JUN 23 2008

ANZ633-MDZ021>025-NCZ012-013-030-VAZ048-049-060>092-094-099-100-
241430-
CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
1030 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...THE LOWER
EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

NCZ014>017-031-032-102-VAZ093-095>098-241430-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
1030 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

IN ADDITION...AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES
AND CREATE POOR AIR QUALITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

ANZ630>632-650-652-654-656-658-241430-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
1030 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

JM/BH

In the hours before

Special weather statement, Jun 23, 6:54 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 PM EDT MON JUN 23 2008

VAZ074>078-240045-
ESSEX VA-LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
754 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS DEVELOPING RAPIDLY ACROSS THE NORTHERN
NECK...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTH OF MONTROSS TO 7 MILES SOUTH
OF TAPPAHANNOCK...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...WARSAW AROUND 800 PM EDT...AND ROBLEY AROUND 825 PM
EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF VERY HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. MOTORISTS SHOULD
USE EXTRA CAUTION WHILE TRAVELING THIS EVENING. BE PREPARED FOR
RAPID CHANGES IN WEATHER AND ROAD CONDITIONS.

SAMMLER
Special weather statement, Jun 23, 7:17 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
817 PM EDT MON JUN 23 2008

MDZ021>023-240130-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
817 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS APPROACHING THE LOWER MARYLAND EASTERN
SHORE...

AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 15 MILES WEST OF CAMBRIDGE TO
COLES POINT...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
  CAMBRIDGE AROUND 840 PM EDT...
  HURLOCK AROUND 900 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

BROWN
Special weather statement, Jun 23, 8:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
907 PM EDT MON JUN 23 2008

VAZ073-074-076>078-085-240200-
ESSEX VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-NORTHUMBERLAND
VA-RICHMOND VA-
907 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS MOVING ACROSS THE MIDDLE PENINSULA TOWARD
LANCASTER AND NORTHUMBERLAND COUNTIES...

AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ROBLEY TO 5 MILES WEST OF KING AND QUEEN
COURTHOUSE...OR FROM ROBLEY TO KING WILLIAM...MOVING EAST AT 16 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...ROBLEY AROUND 915 PM
EDT...AND KING AND QUEEN COURTHOUSE AROUND 925 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF VERY HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. MOTORISTS SHOULD
USE EXTRA CAUTION WHILE TRAVELING THIS EVENING. BE PREPARED FOR
RAPID CHANGES IN WEATHER AND ROAD CONDITIONS.

SAMMLER
Special weather statement, Jun 23, 8:28 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
928 PM EDT MON JUN 23 2008

NCZ012-240230-
NORTHAMPTON NC-
928 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORM MOVING TOWARD NORTHAMPTON COUNTY...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GARYSBURG...OR ABOUT OVER
HALIFAX...MOVING NORTHEAST AT 14 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR MUD CASTLE AT 1000 PM EDT...GARYSBURG AT 1005 PM EDT...
GUMBERRY AT 1020 PM EDT...JACKSON AT 1025 PM EDT...PLEASANT GROVE AT
1030 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF VERY HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. MOTORISTS SHOULD
USE EXTRA CAUTION WHILE TRAVELING THIS EVENING. BE PREPARED FOR
RAPID CHANGES IN WEATHER AND ROAD CONDITIONS.

SAMMLER
Special weather statement, Jun 23, 8:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
958 PM EDT MON JUN 23 2008

MDZ022>025-VAZ099-240300-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET
MD-WICOMICO MD-
958 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS MOVING ACROSS THE LOWER MARYLAND EASTERN
SHORE...

AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 27 MILES NORTH OF POCOMOKE CITY TO 13 MILES
WEST OF POCOMOKE CITY...OR FROM 7 MILES NORTHEAST OF SALISBURY TO
CRISFIELD...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...POCOMOKE CITY AROUND 1005 PM EDT...SNOW HILL AROUND 1015 PM
EDT...AND OCEAN CITY AND CHINCOTEAGUE AROUND 1040 PM.

WIND GUSTS TO 45 MPH...SMALL HAIL...BRIEF VERY HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. MOTORISTS SHOULD
USE EXTRA CAUTION WHILE TRAVELING THIS EVENING. BE PREPARED FOR
RAPID CHANGES IN WEATHER AND ROAD CONDITIONS.

SAMMLER
Special weather statement, Jun 23, 9:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1015 PM EDT MON JUN 23 2008

VAZ065-066-079-240330-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
1015 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORM MOVING INTO EASTERN VIRGINIA PIEDMONT...

AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHASE CITY...MOVING EAST AT 28 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR ROGERS CORNER AT 1020 PM EDT...
WIGHTMAN AT 1035 PM EDT...NORTH VIEW AT 1040 PM EDT...SOUTH HILL AT
1055 PM EDT...LA CROSSE AT 1100 PM EDT...FORKSVILLE AT 1105 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

05

The radar

The Dover AFB radar (KDOX), 60 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Worcester

When
June 23, 9:30 PM EST
Where
Worcester County, 1.48 mi NNW of West Ocean City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.350, -75.110

Penny size hail was reported in West Ocean City.

Thunderstorm Wind, Worcester

When
June 23, 9:30 PM EST
Where
Worcester County, 1.48 mi NNW of West Ocean City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.350, -75.110

Fire siren was blown down in West Ocean City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120226, 120231.